OXIDANT-INDUCED ERYTHROCYTE DAMAGE, RED MAPLE LEAF, ACER RUBRUM, PISTACIA, POISONING
 
Description    Horses ingesting wilted red maple (ACER RUBRUM) leaves can develop severe hematological dyscrasias. There is a peracute form of this disease with sudden death and a more prolonged syndrome associated with hemolysis. Methemoglobin and Heinz bodies are present and blood is chocolate-colored. Ingestion of plants from the genus PISTACIA has been associated with a similar syndrome.
 
Species   Equine
 
Signs   Abnormal proprioceptive positioning, Agalactia, Anorexia, Ataxia, Brown color, mucous membranes, Colic, Conjunctival, scleral, injection, Cyanosis, Decreased borborygmi, Dehydration, Dullness, Dysmetria, Dyspnea, Fever, Generalized weakness, Hemoglobinuria or myoglobinuria, Icterus, Inability to stand, Increased respiratory rate, Pale, Paraparesis, Proteinuria, Red or brown urine, Sudden death, Tachycardia, Underweight, poor condition, thin, emaciated, unthriftiness, ill thrift, Weight loss
 
References   Al-Dissi A. Toxicology for the Equine Practitioner. Vet Clin N A Eq Pract 2015;31:269 [Web Reference]
Bozorgmanesh R. Hemolytic Anemia in Horses Associated with Ingestion of Pistacia Leaves. J Vet Intern Med 2015;29:410 [Web Reference]
Walter KM. Oxidant-induced damage to equine erythrocytes from exposure to Pistacia atlantica, Pistacia terebinthus, and Pistacia chinensis. J Vet Diagn Invest 2014;26:821 [Web Reference]
Copyright © 2017 Cornell University College of Veterinary Medicine